Progesterone is a hormone that helps maintain the uterine lining in preparation for a pregnancy. Birth control pills, hormone replacement therapy and pills to regulate menstrual cycles often contain a synthetic form of progesterone. Taking progesterone and then stopping generally causes a withdrawal bleed similar to a menstrual period. Other side effects of progesterone withdrawal have not been well documented.
Video of the Day
You need to take progesterone for at least 10 to 13 days to sufficiently mature the uterine lining enough for a withdrawal bleed to occur when you do stop the progesterone. Stopping progesterone generally induces menstrual-like bleeding within three to five days. Without the effects of progesterone to maintain the lining, it starts to break down. The built-up uterine tissue, mixed with small amounts of blood, passes as menstrual flow. Women using birth control or hormone replacement therapy who don't want to have a withdrawal bleed take progesterone for up to months at a time to avoid having monthly bleeding, a method known as menstrual suppression.
If you took large doses of progesterone or had high levels of progesterone such as occur normally during pregnancy, progesterone withdrawal may cause anxiety. An animal study conducted by researchers from the State University of New York Downstate Medical Center reported in the September 2002 issue of "Neuropharmacology" found that progesterone withdrawal from rats increased anxiety. Whether this holds true for women has not been documented in clinical trials. A July 1999 Cochrane review of available studies, however, found that synthetic progesterone given after birth increased postpartum depression. Acute withdrawal in rats also increased seizure susceptibility, but in this study reported in the October 2005 issue of "Experimental Neurology," rats were taking progesterone to treat traumatic brain injury.
Progesterone slows the amount of time that it takes for food to move through the gastrointestinal tract, often causing constipation. Stopping progesterone abruptly can cause an increase in bowel activity, Dr. Allison Case reports in the April 2006 Parkhurst Exchange. As many as 30 percent of women report an increase in bowel symptoms such as loose stools when progesterone levels drop abruptly right before the start of their menstrual period., according to Case. Nearly 50 percent of women with irritable bowel syndrome notice an increase of symptoms when progesterone levels drop, she adds.
If you're taking progesterone replacement therapy for longer than one month before stopping the drug, ask your doctor about potential side effects. Synthetic progestins and natural progesterone can also have different side effects.